Hail, Washington
- When
- July 3, 6:40 PM CST
- Where
- Washington County, Greenleaf
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.733, -96.983
4 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE JUL 3 2001 POSSIBLE OVERNIGHT MCS THE MAIN CONCERN. CURRENT SURFACE ANALYSIS/KUEX RADAR SHOWS TROUGH/FRONTAL BOUNDARY FROM NEAR LNK TO HLC TO SERN COLORADO. VERY UNSTABLE AIRMASS HAS POOLED IN VICINITY OF FRONT ACROSS SOUTHERN NEBRASKA INTO NORTHERN MISSOURI AND SOUTHERN IOWA WITH MSAS SHOWING LIS OF -10 TO -12. MSAS ALSO SHOWING MOISTURE CONVERGENCE ALSO MAXIMIZING ALONG KS/NEBRASKA BORDER. MEANWHILE...12Z UPPER AIR DATA SHOWED 65 KT 300 MB JET STREAK OVER NORTHERN WY/SRN MT...HEADED SOUTHEAST. JET STREAK SHOWS UP WELL IN WATER VAPOR IMAGERY...AND THUNDERSTORMS ONGOING IN NORTHWEST NEBRASKA FROM OVERNIGHT PERIOD A TESTAMENT TO STRENGTH OF SHORTWAVE. ALTHOUGH 700 MB TEMPERATURES QUITE WARM...ETA WAS SHOWING COLD ADVECTION AT 700 MB AND CURRENT WINDPROFILER IN NORTHWEST NEBRASKA SHOWING A 40 KT NORTHWEST WIND AT 700 MB. THUS ...WITH STRONG JET APPROACHING AND SURFACE BOUNDARY IN AREA...HAVE TO BELIEVE CAP WILL BE ERODED AWAY ENOUGH TO MAKE FOR A GOOD CHANCE OF AN MCS DEVELOPING AND ROLLING SOUTHEAST ACROSS CWA OVERNIGHT. WITH 19Z LAPS CAPES APPROACHING/EXCEEDING 3000, WILL INCLUDE MENTION OF SEVERE THUNDERSTORM THREAT FOR CWA OVERNIGHT. FOR THE 4TH...MODELS IMPLY MAY SEE SOME THUNDERSTORM CHANCE LINGER THROUGH THE MORNING HOURS BUT SHOULD MOVE SOUTHEAST OUT OF CWA BY AROUND MID DAY OR SHORTLY THEREAFTER. WITH EXPECTED OVERNIGHT RAINFALL COOLING THE GROUND...AND MORE CLOUDS...TEMPERATURES SHOULD COOL BACK TO AROUND 90 FOR HIGHS ON THE 4TH. FOR WEDNESDAY NIGHT INTO THURSDAY...MODELS SHOWING ANOTHER STRONG SHORTWAVE HEADED SOUTHEAST FROM WYOMING (STRONG VERTICAL MOTION INDICATED IN RIGHT REAR QUAD OF 95 KT 300 MB JET DIVING SOUTHEAST FROM DAKOTAS ACROSS IOWA PER AVN). THUS LOOKS LIKE ANOTHER FAIRLY GOOD CHANCE FOR ANOTHER MCS LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNINGA. IN THE EXTENDED...FRIDAY AND THROUGH THE WEEKEND LOOK MAINLY DRY...THEN CHANCE AGAIN FOR THUNDERSTORMS MONDAY AND TUESDAY. .TOP...NONE PB
KSZ008>012-020>024-026-034>040-054>056-058-059-040130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT TUE JUL 3 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A WEAK...NEARLY STATIONARY FRONT...ALONG THE KANSAS NEBRASKA BORDER AT LATE AFTERNOON...IS EXPECTED TO SAG SLOWLY SOUTH INTO NORTHERN KANSAS THIS EVENING. SOUTH TO SOUTHWEST WIND WILL CONTINUE TO FEED HOT AND HUMID AIR INTO THE BOUNDARY. WITH THE AIRMASS BECOMING VERY UNSTABLE...THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY STILL DEVELOP ACROSS SOUTHERN NEBRASKA OR EXTREME NORTHERN KANSAS THIS EVENING. THE THUNDERSTORMS...IF THEY DEVELOP...SHOULD THEN GRADUALLY SPREAD SOUTH TO INTERSTATE 70...AND EVENTUALLY TO EAST CENTRAL KANSAS... AS FAR SOUTH AS EMPORIA AND GARNETT OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE DAMAGINGB STRAIGHT LINE WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS OF ONE TO TWO INCHES WILL ALSO BE POSSIBLE. PB
The Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
4 hail, 1 lightning. Local standard time, as filed.
Lightning struck a wheat field and started a fire, but rain soon put it out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253457, 5253458, 5253459, 5253460, 5253461.